Alabama, 2022Flash Flooding and Damaging Winds in Alabama, July 8 to 9, 2022
July 8 to 9, 2022 · NWS BMX · 12 events in 8 counties and zones
A late season cold front pushed southward across Central Alabama on July 9th. The air mass ahead of the front was very unstable with afternoon surface based CAPE of 4000-4500 J/kg and lifted indices around -7 Celsius.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season cold front pushed southward across Central Alabama on July 9th. The air mass ahead of the front was very unstable with afternoon surface based CAPE of 4000-4500 J/kg and lifted indices around -7 Celsius. PWAT's were above two inches which also supported heavy rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 8, 1:44 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 8, 1:44 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
244 PM CDT Fri Jul 8 2022
.UPDATE...
Long Term and Fire Weather Update.
.SHORT TERM...
/Updated at 1236 PM CDT Fri Jul 08 2022/
Scattered showers and thunderstorms will continue through the
afternoon and evening. CAPE values are between 3000 and 3500 J/kg
with LI around -7/-8. Wind profiles will remain light...and PW
values will be max for this time of year around 2.2 inches.
A few storms may become strong today...but severe is not expected.
Although localized flooding may be a concern for any storms that
train over the same area producing high rainfall rates. High
temperatures will be in the mid to upper 90s. These temperatures
combined with the high moisture content could cause heat index
values to be around 105 or a few degrees higher. Will let the Heat
advisory continue through today.
Tonight...activity should weaken after sunset...with dry
conditions by the late evening. Lows in the morning will be in the
70s. Saturday...a front will move from north to south through the
afternoon and evening. Ahead of this front...scattered showers
and thunderstorms are possible through the morning and early
afternoon. Instability will be between 3000 and 4000 J/kg with
LI around -8. A few storms could become strong to severe by the
afternoon...especially in areas south of I20. The front will move
into northern AL late afternoon between 3 and 5 pm...moving south
reaching Birmingham between 6 and 8 pm and areas around I85
between 10 pm and 12 am. Instabilities will be around 3000 J/kg
with very saturated profiles. A weak mid level jet will move
through northern Alabama ahead of this front...allowing winds to
become slightly breezy around 10 mph. Models are trying to hint at
this front becoming a linear feature...so will include a risk for
damaging winds and keep the severe threat wording in the
forecast.
High temperatures on Saturday will be in the 90s...though
increased cloud cover and early onset of showers and thunderstorms
should keep most places a few degrees cooler than today. Heat
indices will again be in the triple digits...and a Heat Advisory
will remain in effect.
24
.LONG TERM...
/Updated at 0243 PM CDT Fri Jul 08 2022/
Sunday through Thursday.
Sunday.
Broad mid to upper level ridging will become centered back to our
west over the Four Corners states Sunday into Monday as longwave
troughing digs further over the Northeast into the Ohio River
Valley region. Toward the surface, high pressure across much of
the Eastern Gulf of Mexico will move further southeast of the
region while a weak front arrives from the north. The result will
be scattered to numerous showers and thunderstorms continuing into
Sunday across the area. Lows will be in the low to mid 70s with
highs from the upper 80s in the higher elevations east to the
lower 90s elsewhere.
Monday and Tuesday.
The longwave trough aloft will continue to dig over the Carolinas
as the surface front moves further south toward the Northern Gulf
Coast by Monday morning. As a result, rain and storm chances will
become increasingly confined to the south and east on Monday. A
mid level weakness is progged to develop over the Northern Gulf
Coast Tuesday. The front stalls across the Gulf Coast and beings
lifting northward with time. PoPs will remain highest across the
south and southeast. Lows will range from around 70 east to the
mid 70s south and west. Highs will range from the upper 80s to the
low 90s across the area.
Wednesday and Thursday.
Aloft, a residual weakness in the H500 pattern persists over the
area while strong ridging remains over the Desert Southwest while
weaker ridging is positioned to our southeast from the Southwest
Atlantic to over Central Florida. The boundary to our south
dissipates with time as another front approaches to the area from
the northwest. The result will be a return to scattered to
numerous shower and thunderstorm activity both days with the
higher chances generally across the eastern and southern counties.
Lows will be in the low to mid 70s. Highs will range from the
upper 80s to the low 90s across the area.
05
&&
.AVIATION...
18Z TAF Discussion.
Scattered showers and thunderstorms will remain across the area
through the afternoon and early evening. Due to uncertainty in
coverage and timing...will include VCTS at each TAF for now.
Tonight...activity will weaken after sunset...with dry conditions
expected around midnight. Scattered showers and thunderstorms will
develop again on Saturday morning ahead of a frontal boundary
expected to move through in the afternoon.
24
&&
.FIRE WEATHER...
Hot and humid conditions will persist through the weekend with
heat indices above 105 at times. Scattered showers and storms are
expected through the weekend as a front approaches from the
northwest. There will be a risk for strong to severe storms
Saturday afternoon. RH minimums will be in the 45 to 60 percent
range during the afternoon hours with light 20 ft winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 73 91 71 90 70 / 30 80 70 40 10
Anniston 73 90 72 90 72 / 30 80 70 50 20
Birmingham 77 93 74 90 72 / 30 80 70 40 10
Tuscaloosa 77 94 74 93 74 / 30 70 70 40 10
Calera 75 91 74 92 73 / 30 70 70 50 20
Auburn 74 87 74 90 72 / 30 70 70 70 40
Montgomery 76 91 76 95 75 / 30 70 70 70 40
Troy 75 89 75 91 73 / 30 70 70 80 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT Saturday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.
&&
Hazardous weather outlook, Jul 8, 2:38 AM CST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 AM CDT Fri Jul 8 2022
ALZ011>015-017>050-091145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 AM CDT Fri Jul 8 2022
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Heat indices are expected to be near or above 105 degrees this
afternoon across Central Alabama, with some locations approaching
109 degrees.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat indices are expected to be near or above 105 degrees Saturday
afternoon across much of Central Alabama.
Strong to severe thunderstorms are possible Saturday afternoon and
evening across all of Central Alabama. Threats include damaging winds
up to 60 mph.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
Saturday afternoon and evening.
In the hours before
Special weather statement, Jul 8, 11:41 AM CST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1241 PM CDT Fri Jul 8 2022
ALZ043-081815-
Elmore AL-
1241 PM CDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of central Elmore
County through 115 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eclectic, or 8 miles south of Equality, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eclectic, Dexter, Santuck, Central and Claud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3261 8625 3272 8613 3266 8592 3253 8605
TIME...MOT...LOC 1740Z 306DEG 5KT 3264 8606
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
17/KLAWSSpecial weather statement, Jul 8, 12:25 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
125 PM CDT Fri Jul 8 2022
ALZ036-081900-
Coosa AL-
125 PM CDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of southeastern Coosa
County through 200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockford, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockford, Equality, Speed, Pentonville, Highway 9 and Highway 22,
Cottage Grove, Nixburg, Fishpond, Hissop and Ray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 8609 3275 8627 3282 8635 3297 8622
3289 8601 3285 8601
TIME...MOT...LOC 1825Z 306DEG 5KT 3286 8622
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
17/KLAWSSpecial weather statement, Jul 8, 12:27 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
127 PM CDT Fri Jul 8 2022
ALZ038-081900-
Chambers AL-
127 PM CDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of northwestern
Chambers County through 200 PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ridge Grove, or near Lafayette, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
La Fayette, Penton, Trammel Crossroads, Ridge Grove, Buffalo, West
Chambers and White Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3282 8552 3286 8560 3302 8559 3306 8556
3297 8533
TIME...MOT...LOC 1827Z 301DEG 10KT 3291 8551
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
17/KLAWSThunderstorm Wind, Barbour
- When
- July 8, 3:54 PM CST to 3:55 PM CST
- Where
- Barbour County, 1.5 mi NNE of Terese
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.820, -85.160
A metal roof structure was blown off a barn and several trees uprooted at the Country Club of Alabama.
Flash Flood, Chambers
- When
- July 9, 10:15 AM CST to 12:15 PM CST
- Where
- Chambers County, 2.17 mi WNW of Lanett to 0.79 mi NW of Lanett
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.887, -85.216
Several roads flooded and impassable in the city of Lanett.
Thunderstorm Wind, Blount
- When
- July 9, 2:35 PM CST to 2:36 PM CST
- Where
- Blount County, 0.9 mi ENE of Strawberry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.254, -86.485
A large storage shed was destroyed along Hopewell Road in far northern Blount County.
Thunderstorm Wind, Blount
- When
- July 9, 2:35 PM CST to 2:36 PM CST
- Where
- Blount County, 0.74 mi ENE of Strawberry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.254, -86.488
Several trees uprooted and power lines downed along Hopewell Road in far northern Blount County. A few manufactured homes were also damaged.
Thunderstorm Wind, Marion
- When
- July 9, 2:35 PM CST to 2:36 PM CST
- Where
- Marion County, Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.130, -87.980
Several trees uprooted in the city of Hamilton.
Thunderstorm Wind, Etowah
- When
- July 9, 3:23 PM CST to 3:24 PM CST
- Where
- Etowah County, 1.38 mi S of Pana
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.010, -86.280
A trained spotter reported a gust to 68 mph near Gallant in western Etowah County.
Thunderstorm Wind, Marion
- When
- July 9, 3:59 PM CST to 4:00 PM CST
- Where
- Marion County, 0.69 mi N of Guin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.980, -87.920
A few trees uprooted in the town of Guin.
Thunderstorm Wind, Marion
- When
- July 9, 4:02 PM CST to 4:03 PM CST
- Where
- Marion County, Winfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.920, -87.820
Several trees uprooted in the city of Winfield.
Thunderstorm Wind, Jefferson
- When
- July 9, 5:38 PM CST to 5:40 PM CST
- Where
- Jefferson County, Vestavia Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.400, -86.780
Numerous trees uprooted across southern Jefferson County, including the cities of Vestavia Hills, Hoover, and Mountain Brook.
Flash Flood, Jefferson
- When
- July 9, 5:45 PM CST to 7:45 PM CST
- Where
- Jefferson County, 0.45 mi NNE of Woodward to 0.81 mi E of North Birmingham
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.406, -86.977
A line of very intense thunderstorms produced several inches of rain in a short period of time across southern Jefferson County. Many secondary roads along the I-65 corridor were flooded and impassable. Several vehicles were stranded in the flood waters.
Thunderstorm Wind, Shelby
- When
- July 9, 5:48 PM CST to 5:49 PM CST
- Where
- Shelby County, 0.7 mi N of Argyle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.340, -86.630
Several trees uprooted in the city of Chelsea.
Thunderstorm Wind, Chilton
- When
- July 9, 6:08 PM CST to 6:09 PM CST
- Where
- Chilton County, Jemison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.950, -86.750
Several trees uprooted and blocking roadways in Jemison.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 8 to 13, 202255 deaths · 37 events
- Heat in Arizona, July 8 to 9, 20222 deaths · 1 event
- Rip Current in Florida, July 8, 20221 death · 1 event
- Rip Current in Florida, July 8, 20221 death · 1 event
- Damaging Winds in Georgia, July 8, 2022$27,000 · 55 kt wind · 30 events
- Dust Devil in Nevada, July 8, 20226 injured · 1 event
- Damaging Winds in Illinois, July 8, 20221 injured · $51,000 · 65 kt wind · 6 events
- Damaging Winds in Missouri, July 8, 2022$90,000 · 70 kt wind · 2 events
- Damaging Winds in Missouri, July 8, 2022$75,000 · 61 kt wind · 4 events
- Hail and Damaging Wind in South Carolina, July 8, 2022$75,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in Kentucky, July 8 to 9, 2022$50,000 · 56 kt wind · 10 events
- Heat in Texas, July 8 to 12, 202226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044421, 1044425, 1044424, 1044427, 1044428, 1044426, 1044429, 1044430, 1044432, 1044431, 1044433, 1044434.